Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 91, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2003, 12:32 PM EDT for Fulton County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 12:32 PM EDT (16:32 UTC)
- Expired
- Jul 4, 2003, 1:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Fulton County, OH
The radar
The Detroit radar (KDTX), 133 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 10:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS53 KIWX 041632 SVRIWX OHC051-041730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1232 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FULTON COUNTY IN OHIO * UNTIL 130 PM EDT * AT 1232 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH WIND DAMAGE 9 MILES NORTHWEST OF ARCHBOLD...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... ARCHBOLD WAUSEON DELTA SWANTON WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4170 8434 4150 8432 4149 8389 4170 8384
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:30 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 7:30 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 630 AM EST FRI JUL 4 2003 12Z TAF DISCUSSION MCS ADVANCING FROM THE WEST IS LOSING INTENSITY BUT SPREADING SOUTHWARD...SO WILL STILL HAVE A BRIEF MENTION OF TSRA IN THE KSBN TAF THIS MORNING AS THE MCS REMANANTS PASS THROUGH. A LULL IN THE ACTION THEN UNTIL THUNDERSTORMS REFIRE LATE THIS AFTERNOON. SHOWERS AND THUNDER THREAT WILL CONTINUE THROUGH THE NIGHT. TRIED TO TIME THUNDER WITH DEVELOPMENT LATE THIS AFTERNOON...AND THEN AGAIN WITH POSSIBLE DEVELOPMENT OF MCS LATER TONIGHT. PREVIOUS FORECAST DISCUSSION COMPLICATED FORECAST THROUGH THE WEEKEND WITH EXACTLY WHERE FRONT/OUTFLOWS WILL BE AND WHERE MCS WILL MIGRATE AND FORM. FIRST COMPLEX OVER IOWA SHOULD BECOME ONE WITH MINNESOTA COMPLEX AND WORK EAST THIS MORNING. THIS LOOKS TO WORK TO MI BY MIDDAY AND OUTFLOW FROM IT MAY BE ABLE TO POPS AFTERNOON STORMS OVER CWA WITH BETTER CHANCE NORTH. TONIGHT EXPECT ANOTHER COMPLEX TO MOVE ACROSS OR DEVELOP NEAR CWA AND WILL GO LIKELY POPS. STRONG LOW LEVEL INSTABILITY TO BE TAPPED WITH WIND FIELDS IMPROVING WITH TIME. HOT AND HUMID TODAY WITH HEAT INDEX TOWARD UPPER 90S AND WILL MENTION IN HWO ALONG WITH SEVERE THREAT. QUESTION NEXT IS FOR SATURDAY INTO SATURDAY NIGHT WITH HOW FAR FRONT WILL SLIDE SOUTH. WILL KEEP CHC POPS INTO EARLY SAT NIGHT THEN EXPECT BOUNDARY WILL BE FAR ENOUGH SOUTH TO GO DRY INTO SUNDAY NIGHT. NOT A LOT OF CONFIDENCE THAT BOUNDARY WILL BE THAT FAR SOUTH BUT FOR NOW WILL LEAVE SUNDAY DRY AS PREVIOUS FORECAST UNTIL PICTURE BECOMES CLEARER. LITTLE CHANGE IN TEMPS FROM PREVIOUS FORECAST. EXTENDED DISCUSSION GFS AND GEM IN FAIR AGREEMENT IN THE EXTENDED. SURFACE TROF REMAINS JUST TO OUR WEST SUNDAY NIGHT THROUGH MONDAY NIGHT WITH BERMUDA HIGH EXTENSION ESTABLISHED OVER THE SOUTHEAST UNITED STATES. ATMOSPHERE VERY UNSTABLE MONDAY AND MONDAY NIGHT WITH PWAT 1.5 TO 2 INCHES. FRONT THEN DOES MAKE SOME HEADWAY SOUTH ON TUESDAY INTO THE CWFA ALONG WITH MORE THUNDERSTORM CHANCES. FRONT THEN GETS HUNG UP ALONG THE OHIO RIVER WEDNESDAY...BEFORE WEAK RIDGING NOSES IN ON THURSDAY. .IWX... IN...NONE. MI...NONE. OH...NONE. RES/12
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 6 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 505 AM EST FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT WITH THE BEST CHANCES FOR SEVERE WEATHER LATER THIS AFTERNOON AND TONIGHT AS A WEAK FRONT APPROACHES THE AREA IN COMBINATION WITH A SERIES OF UPPER LEVEL DISTURBANCES. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM THESE STORMS WITH SOME LARGE HAIL POSSIBLE. ALSO THIS AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL BRING HEAT INDEX VALUES TO THE UPPER 90S. USE EXTRA CAUTION IF OUTDOORS...DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM STRENUOUS PHYSICAL ACTIVITIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS CHANCE FOR THUNDERSTORMS ON SATURDAY...AS WELL HAS MONDAY THROUGH WEDNESDAY. AT THIS TIME IT IS UNCERTAIN WHETHER ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 4, 11:26 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 4 NE DOWAGIAC MI WIND DAMAGE
07/04/03 CASS 1 TREE DOWN
HITCHCOCKLocal storm report, Jul 4, 11:28 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1024 AM 6 N LAGRANGE IN WIND DAMAGE
07/04/03 LAGRANGE 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN 2 MI EAST OF
HOWE
HITCHCOCKLocal storm report, Jul 4, 12:05 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1105 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 6 N COLUMBIA CITY IN 0.88 IN HAIL
07/04/03 WHITLEY
HITCHCOCKLocal storm report, Jul 4, 12:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1113 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM LITCHFIELD MI WIND DAMAGE
07/04/03 HILLSDALE TREE BRANCHES AND
POWERLINES DOWN
1105 AM 15 NE JONESVILLE MI WIND DAMAGE
07/04/03 JACKSON *** 1 INJ *** TREE
BRANCHES DOWN IN SOMERSET
CENTER
HITCHCOCKSpecial weather statement, Jul 4, 12:21 PM EDT, 11 minutes before
INZ003>009-012-014-016-MIZ077>081-041630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1121 AM EST FRI JUL 4 2003 THE SEVERE THUNDERSTORM WATCH FOR SOUTHERN LOWER MICHIGAN AND NORTHERN INDIANA HAS EXPIRED. THE BACK EDGE OF THE THUNDERSTORMS WILL EXIT LOWER MICHIGAN AND NORTHERN INDIANA IN THE NEXT HOUR...BUT ADDITIONAL SEVERE STORMS MAY FORM LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BARJENBRUCH
Local storm report, Jul 4, 12:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1131 AM EST FRI JUL 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM MONTPELIER OH WIND DAMAGE
07/04/03 WILLIAMS TREES AND POWERLINES DOWN
THROUGHOUT COUNTY
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:09 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 66 min |
| Jul 4, 12:37 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Henry | 53 min |
| Jul 4, 5:17 PM EDT | Severe Thunderstorm Warning | IWX | Paulding | 58 min |
| Jul 4, 6:01 PM EDT | Severe Thunderstorm Warning | IWX | Defiance | 59 min |
| Jul 4, 6:11 PM EDT | Severe Thunderstorm Warning | IWX | Van Wert | 64 min |
| Jul 4, 6:30 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 60 min |
| Jul 4, 6:31 PM EDT | Severe Thunderstorm Warning | IWX | Williams | 59 min |
| Jul 4, 6:39 PM EDT | Tornado Warning | IWX | Van Wert | 36 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.